Methotrexate

Has anyone has experience with Methotrexate? I started on 7.5 mg once a week 2 weeks ago, today increased the dose to 10mg once a week for the next 2 weeks, 15 mg for 2 weeks and 20 mg as the regular dose from then on. Meanwhile I continue on Prednisolone 35 mg a day tapering that off gradually. I was nervous about starting Methotrexate as it is such a strong drug but was reassured by two consultants that it was safe and effective.

I continue to have some pain while suffering from the side effects of steroids, ie insomnia, weight gain, moon face and severe muscle weakness. How long before the Methotrexate kicks in? Will I be able to be off steroids entirely?

Thank you all for being out there. This forum is invaluable.

12 Replies

oldestnewest
  • Penelope, look to the right of your message under the heading of 'Related Posts', the first heading is 'Methotrexate for GCA'. If you click on that it will bring up your original enquiry and all the replies from those people with experience of taking Methotrexate.

    The literature on Methotrexate states that it can take anything from 3-12 weeks to take effect. It is a steroid-sparing medication, and some people have found that it can help to lower their steroids. However, there is some debate surrounding whether it is successful in GCA. I do hope it helps you.

  • Thank you, Celtic. I can't see 'Related Posts'.

  • Penelope, try clicking on this link:

    healthunlocked.com/pmrgcauk...

  • PS: The lovely Trish has mentioned "a PMRGCA meeting house in Surrey". There are a dozen or so such support groups around the country, mostly operating under the umbrella of PMRGCAuk. If you are interested, you may find there is one near you and if you click on the following link it will take you to the Charity's home page where you will find a number of headings on the left hand side, and clicking on 'Groups' will show you where they all operate.

    pmrgca.co.uk/content/home-page

  • Hello Celtic .. I wouldn't be anywhere without your support and the support of PMRGCAuk .. Life's still not easy but must keep trying to get improved results . Spring is here and I love Easter with its new beginnings ..hope you are OK and hope to see you soon .. Love trish xx

  • Thank you very much for your help, Celtic, I got there in the end! Mi really appreciate the trouble you took to help me. I am feeling more positive about Methotrexate.

  • Good Morning Penelope , I am on weekly Methotrexate 12.O5 mg injections. This is the second time I have been on Methotrexate as I have had PMR for nearly 11 years now and my body just doesn't let me come down low on the Prednisolone.. The steroids over so many years have caused other problems along with the fact that I am nearly 69 years old and sometimes the medical team say " well its probably your age and not the PMR , " I struggle to walk and and don't get out very much so I thought that another trial period on Methotrexate would be worth going for . Yes I get side effects but not as much as when I was on it Orally ..I seem to lose the day after my injection with muzzy heads/migraine and giddiness . I make sure I don't make any appointments for the day after which is Mondays . This morning is the second morning after my injection and I feel better already and looking forward hopefully to a nice Family Easter, but I have to learn to pace myself as the Fatigue/Exhaustion is a big problem as well. At the end of Dec14 and Beginning of Jan15 I had to go up to 17.05 of steroid after having a nasty fall in my kitchen ..I am now down to 13. 05 - 14 mg steroid and I am going to stay at this level for the next few weeks..I listen to my body and I know my PMR pain . I believe I have had PMR for so long because of previous neglect. My previous medical team and GPs were just not interested and I didn't get enough Blood Tests and often told to get on with it and " Are you sure of your symptoms and that its not all in your head ? ". NO I have had this awful condition for far too long and would like to feel well again. I don't like having to give my Partner extra jobs and feel so guilty because he cooks for me. My luxury is my cleaner who comes in a couple of times a week and after this week I hopefully have a new lady coming to do the other jobs I can't get around to ..changing duvet covers .. Taking me to Library ..light shopping ..post office or just to take me out for a coffee. I have been shut in this house too long ..This Forum is amazing and the lovely people on it have got me through so many bad times .. Kate Gilbert's Book is a Must for everyone FAMILY and Friends alike . I am now with a very caring Rheumatologist who listens to me and looks at me when I am talking to him .. I've tried everything that the medics have given me and I must keep at it . I am going to continue on these injections until I see my Rheumy towards the end of May .. Yes I have bad days ,I am in tears for some of them as I don't feel the Methotrexate does a lot for the pain ,maybe for the first few days after the injection . I wish you well and I hope I haven't gone on too much .. I will be watching the posts to see if there's any news on how you are , Just remember to make sure you get your regular Blood tests . Best Wishes trish 29

  • I am very grateful, Trish, for your full reply. I feel confused about all these different drugs which have potentially serious side-effects. I am a good deal older than you at 76 but until last summer when GCA hit me I was a very active walker and feel very frustrated by my increasingly slow and painful movement and fatigue. I do, unfairly or not, feel that there is a lack of medical interest in GCA as it Is a disease that mainly affects elderly women. I am very fortunate in my GP but at the Rheumatology Department I see a young, impatient Registrar.

    Thank you, again.

  • Hello Penelope .. I have always been worried about all the drugs and I have tried everything that has been suggested . Amitriptyline and all the other steroid sparing agents but because I have a very sensitive stomach there are so many drugs that just make me ill. The hardest part of this condition is that you have to have patience.My present Rheumatologist sticks with me because he knows that I have studied my condition and done my best and wasn't given enough information on other problems that come with it .I belong to a PMRGCA meeting House in Surrey and its amazing ..Maybe you belong to something like that ? Its wonderful to listen to other sufferers and sometimes you realise that they are going through more than you are or you relate to most of their problems .. I don't have GCA as far as I know but I do get a lot of Migraine - tenderscalp - popping ears and jaw ache when I get below 14.05 mg steroid. I have mentioned this to my medical team and will mention it to my nurse when I go for my blood tests on the 9th of April. I forgot to say to you that it does take a while for the Methotrexate to kick in but we are all different and it may work quicker orally .. I started back on it in November and then had my fall in Dec just before Christmas so I had to come off it fora couple of weeks and then in January the Medical team lost my new prescription so I have only been back on it since the middle of February . I still have to be patient and see how it helps . I know what you mean about the walking . I miss my legs , I have a 4 wheeled push walker and a mobility scooter but the main problem is the energy levels to get up and go out. My partner is nearly 75 and looks after me well but there are times when he has enough and I think why can't I do more. Take care and give yourself lots of TLC .. trish29

  • It makes such a difference just to be in touch with you.

  • Hi . its comforting to know that you are there too. Although I've had a long PMR journey and tried to make people understand that at times I Do Feel really ill I'm still inclined to prove myself , then I end up with more exhaustion than usual and have to stay on top of the bed for yet another day, so I am my own worst enemy in that department .. Because we have a lot of family and they pop in and out ( not all the time as they are busy working and studying ) but when they eventually noticed that I was'nt getting around to my normal tasks questions were asked so I broke down in tears and said I'm just not coping as the condition +the pain won't let me so that's why I have agreed to a new lady coming to help me. Please feel free to contact me and as I said before I will keep an eye on the posts. trish29

  • Thank you.

You may also like...